Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 38, NWS Grand Forks, ND

June 5, 2006Norman County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 5, 2006, 3:34 PM CDT for Norman County, Minnesota. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2006, 3:34 PM CDT (20:34 UTC)
Expired
Jun 5, 2006, 4:30 PM CDT
In force
56 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 74 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:44 PM CDTHAIL 1Ada, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.6 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2006-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2006-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 052034
SVRFGF
MNC107-052130-
/O.NEW.KFGF.SV.W.0038.060605T2034Z-060605T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
334 PM CDT MON JUN 5 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN NORMAN COUNTY IN NORTHWEST MINNESOTA

* UNTIL 430 PM CDT

* AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED OVER ADA...OR 33 MILES NORTHEAST OF FARGO...
  MOVING TO THE NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  9 MILES SOUTHEAST OF LOCKHART AT 345 PM CDT
  GARY AT 410 PM CDT
  FLAMING AT 420 PM CDT
  RANUM AT 430 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4746 9659 4718 9654 4717 9608 4748 9610

$$

TFGF
1 follow-up statement
000 
WWUS53 KFGF 052126
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
426 PM CDT MON JUN 5 2006

MNC107-052136-
/O.EXP.KFGF.SV.W.0038.000000T0000Z-060605T2130Z/
NORMAN MN-
426 PM CDT MON JUN 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NORMAN COUNTY WILL
EXPIRE AT 430 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 430 PM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY
EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.

LAT...LON 4746 9659 4718 9654 4717 9608 4748 9610

$$

TFGF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:15 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 5, 2:15 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
215 PM CDT MON JUN 5 2006

FORECAST CHALLENGE CONCERNS PCPN CHANCES AND TEMPERATURES.

MODELS IN REASONABLE AGREEMENT THROUGH PERIOD AND WILL USE BLEND FOR
FORECAST.

MID LEVEL CIRCULATION TO PROPAGATE ALONG INTERNATIONAL BORDER
OVERNIGHT REACHING MN ARROWHEAD BY MORNING. ASSOCIATED SURFACE
BOUNDARY ENTERING NW FA EARLY THIS AFTERNOON AND WILL LIKELY BE
FOCUS FOR ADDITIONAL CONVECTION LATER THIS AFTERNOON AND EVENING.
AIRMASS AHEAD OF BOUNDARY SUFFICIENTLY UNSTABLE WITH ML CAPES
EXPECTED TO RISE TO 2000J. CONVECTION ONGOING WITHIN SW-NE
INSTABILITY AXIS FROM EXTREME SE ND TO NEAR BDE. INITIAL CLUSTER
WILL LIKELY BE EXITING FA BY FORECAST ISSUANCE HOWEVER NEW
DEVELOPMENT STARTING OVER SE ND. WILL MAINTAIN HIGHEST POPS ALONG
AND AHEAD OF BOUNDARY. WILL STILL KEEP SOME SMALL POPS GOING BEHIND
BOUNDARY AS AIRMASS STILL UNSTABLE AND MID LEVEL CIRCULATION WILL BE
CROSSING THIS EVENING. SLIGHT COLD ADVECTION AND LOW LEVEL DRYING
OVERNIGHT IN WAKE OF BOUNDARY SO WILL FOLLOW COOLER GFS GUIDANCE
VALUES.

ANY CONVECTION BY MORNING SHOULD BE WELL EAST OF FA. MID LEVEL
RIDGING RECOVERS AND WITH DRYING COLUMN SHOULD SEE PLENTY OF SOLAR.
COLD ADVECTION SHORT LIVED SO TEMPERATURES SHOULD RECOVER BACK ABOVE
AVERAGE.

SECONDARY COLD FRONT WITH A LITTLE STRONGER COLD ADVECTION DROPS
THROUGH FA TUESDAY NIGHT. WITH TIMING LATE AND LITTLE UPPER SUPPORT
FEEL ANY DIURNALLY DRIVEN SHRA SHOULD HAVE DISSIPATED BEFORE
REACHING AREA SO WILL KEEP FORECAST DRY.

HIGH PRESSURE BUILDS IN FOR TUESDAY NIGHT/WEDNESDAY AND BASED ON
COOLER COLUMN WILL SEE MORE AVERAGE TEMPERATURES. A SERIES OF WEAK
SHORTWAVES WILL BEGIN ROUNDING RIDGE INTO FA LATER IN THE DAY
HOWEVER WITH AIRMASS STABLE AND LACK OF BOUNDARIES WILL TRIM BACK ON
POPS AND CONFINED PCPN CHANCES TO LATER IN THE NIGHT WEST OF THE
VALLEY.

SURFACE LOW REACHES WESTERN DAKOTAS THURSDAY AND WITH BOUNDARY
INPLACE ACROSS FA WILL MAINTAIN LOW POPS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Jun 5, 7:02 AM CDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 AM CDT MON JUN 5 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
702 AM CDT MON JUN 5 2006

...SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF
EASTERN NORTH DAKOTA AND ALL OF WEST CENTRAL AND NORTHWEST
MINNESOTA. THE STORMS WILL MOST LIKELY PRODUCE LARGE HAIL AND
DAMAGING WINDS. ALSO ISOLATED TORNADOES WILL BE POSSIBLE. THE
STORMS WILL DEVELOP AFTER 1 PM ACROSS EASTERN NORTH DAKOTA AND
SHOULD WEAKEN BY MIDNIGHT OVER NORTH CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jun 5, 2:41 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
241 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             HORACE                  46.76N 96.90W
06/05/2006  E0.75 INCH       CASS               ND   LAW ENFORCEMENT

&&

BRAMER
Local storm report, Jun 5, 3:04 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
304 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 NE ROTHSAY            46.50N 96.26W
06/05/2006  E0.75 INCH       OTTER TAIL         MN   PUBLIC

&&

BRAMER
Local storm report, Jun 5, 3:13 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
313 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 E HANKINSON           46.07N 96.85W
06/05/2006  E0.75 INCH       RICHLAND           ND   PUBLIC

&&

BRAMER
Local storm report, Jun 5, 3:30 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
330 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     6 S LAKE PARK           46.80N 96.10W
06/05/2006                   BECKER             MN   PUBLIC

            TREE DOWN ON A HOUSE.

&&

BRAMER
Local storm report, Jun 5, 3:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
332 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             1 S TENNEY              46.03N 96.45W
06/05/2006  E1.75 INCH       WILKIN             MN   PUBLIC

0321 PM     HAIL             1 S TENNEY              46.03N 96.45W
06/05/2006  E1.75 INCH       WILKIN             MN   PUBLIC

&&

BRAMER
Local storm report, Jun 5, 3:34 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
334 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             1 S TENNEY              46.03N 96.45W
06/05/2006  E1.75 INCH       WILKIN             MN   PUBLIC

&&

BRAMER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:38 PM CDTSevere Thunderstorm WarningFGFBeltrami67 min
Jun 5, 1:57 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin63 min
Jun 5, 2:13 PM CDTSevere Thunderstorm WarningFGFClay62 min
Jun 5, 2:58 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin62 min
Jun 5, 3:09 PM CDTTornado WarningFGFOtter Tail66 min
Jun 5, 3:14 PM CDTSevere Thunderstorm WarningFGFBecker, Clay61 min
Jun 5, 3:39 PM CDTSevere Thunderstorm WarningFGFGrant51 min
Jun 5, 4:11 PM CDTTornado WarningFGFOtter Tail34 min
Jun 5, 4:29 PM CDTSevere Thunderstorm WarningFGFGrant61 min
Jun 5, 4:35 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake55 min
Jun 5, 5:05 PM CDTSevere Thunderstorm WarningFGFBeltrami55 min
Jun 5, 5:06 PM CDTTornado WarningFGFGrant39 min
Jun 5, 5:11 PM CDTSevere Thunderstorm WarningFGFClearwater64 min
Jun 5, 5:44 PM CDTTornado WarningFGFGrant18 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.